Is It Normal for My Baby to Have Diaper Rash When Taking Antibiotics?

Updated on June 13, 2008
H.B. asks from Denton, TX
9 answers

My 9 month old daughter started taking antibiotics for a sinus infection yesterday. This morning she woke up with major diaper rash. She has never had it before; she's had a little red-butt when she was younger but never full blown diaper rash. This is also her first time to take any medication. I'm using diaper cream but it looks as bad this afternoon as it did this morning. Is it the medication? Is this a normal reaction?

What can I do next?

  • Add yourAnswer own comment
  • Ask your own question Add Question
  • Join the Mamapedia community Mamapedia
  • as inappropriate
  • this with your friends

So What Happened?

The rash looked much better this morning (Thursday) after eating yogurt yesterday. We continued that today and the rash only reappeared after she pooped. Of course she pooped 6 times today, 2 of which were runny.
I started her on a probiotic this morning (Friday) and am keeping her hydrated. No diarrhea today so far. I don't think she has a yeast infection as the diaper cream seems to be working; however, I did pick up some Lotrimin as we have another week to go on this stuff.
Thanks Mammas for all your help!

Featured Answers

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

E.V.

answers from Dallas on

Hi H.

It's 'unfortunately' absolute normal that antibiotics makes diaper rash.
It will go by them selves after a while, but you could use a zinc ointment for the rash, what keeps the rash smove, dry and much more comfortable for the baby. And it will go much easier away.
Use 2 cups of milk and a spoon of olive oil for her bath, that will help the skin to feel better too.
But hold her, the oil makes the baby slippery.
Or you could use every oatmeal bath ingredients, like Aveeno.
The time that my girls needed diapers, it was always really helpful to have the zinc ointment. Even for raw bottom.
Hopefully she is going better soon.
E.

1 mom found this helpful

More Answers

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

C.E.

answers from Dallas on

All 3 of my kiddo's did the exact same thing. Adding probiatics is a great idea. It makes taking the antibiotics a lot easier on her little system. Lotrimin is good for the yeast infection as well. It helped trememdously to use a gentle soap and water to wash them after each diaper change while taking the antibiotic (I used Arbonne's baby wash). The chemicals on wipes where too harsh and would irritate the condition. I also used Arbonne's botanically based diaper rash cream. It really helped with the irritation and gave their bottom a protective barrier for future diaper changes. Plus, it is safe to use. It doesn't have petroleum products like most other diaper creams! If you'd like more info please feel free to contact me. [email protected]____.com Good luck!

2 moms found this helpful
Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

E.B.

answers from Dallas on

OMG yes this is totally normal. It could be caused by one of two things, a yeast infection, or the antibiotics makes her poop like an acid that burns her skin. when we went through this with my daughter is was the 2nd. we tried EVERYTHING the doc even called in 80 diaper cream, still nothing. so i put a post out here and many many mom recomended something called corona cream (and my true gratitude goes out to them). it is actually for livestock. i know it sounds crazy but it really did work and it is only 8 bucks! i swear buy this stuff. it cleared her up almost imediatly.
good luck

1 mom found this helpful
Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

D.W.

answers from Dallas on

Is the rash in front? It could be a yeast infection, which can be a result of the antibiotics. My daughter had this happen. I thought it was a diaper rash too and took her to the doctor when it didn't go away. That's when I found out it was yeast infection and diaper rash treatment will not fix it. The red bumps are more distinct on a yeast infection, it's more towards the front and it itches. Unfortunately she's too young to tell you that.

Yogurt also helps, not as fast. You may want to call your doctor to see if he/she recommends an OTC medication. I cant remember what my daughter's doctor prescribed, but I believe it required a prescription.

1 mom found this helpful
Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

K.K.

answers from Dallas on

It is not abnormal at all. I would try using Lotrimin (spelling??) on her to see if it is a yeast infection from the antibiotics. I also recommend using Dr. Smith's Diaper Ointment if your ointment does not help and the Lotrimin does not help; maybe even do both to see if that helps. I would also use a probiotic. I used Life Start with my children when they were infants. It will replenish the good bacteria needed to balance things in her system. Do not give it two hours before or after the medication though.

Antibiotics are rough on their systems for sure. Hope that helps.

1 mom found this helpful
Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

J.J.

answers from Dallas on

Oh Gosh, I am so sorry your daughter is going through this. I am no doctor, but have been through enough yeast infections with both my kids that I can help. It always happens to my son when taking antibiotics. We make up what I call our Miracle Cream. It works wonders. Take a small tub and mix up equal parts of:

1) Lotrimin AF (yes it is the athlete's foot stuff). This combats the yeast itself. Generic is fine to use.
2) Petroleum jelly (Vaseline) This acts as a moisture barrier like a regular diaper cream would.
3) Hydrocortisone cream (to combat the discomfort of itchiness and burning).
If you have it on hand add a splash of Maalox, which helps fight acidity in her pee and bowels.

Use this mixture in place of diaper cream at every diaper change for a day, and then three times a day until cured.

You should also cut out any fruit juices in her diet for a few days. Any yogurt with live active cultures is good. YoBaby is perfect. You can also get acidophilus powder from a pharmacy, available without a prescription. You can sprinkle a little of it over/in her foods. I would suggest getting this any time you put her on antibiotics in the future since you know she is susceptable.

And if you can, try letting her go w/o a diaper for a while each day to let the area dry out. Yeast likes dark, damp places.

Please message me if you have any questions. I know how painful this is for them and you watching them. I am happy to help. Best of luck to you.

1 mom found this helpful
Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

E.L.

answers from Dallas on

absolutely, antibiotics give babies a yeast infection.

1 mom found this helpful
Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

T.T.

answers from Dallas on

When my daughter is on Antibiotics she get diahrea and causes her to get Diaper rashes when she normally never has one. i just try to keep her clean and use A LOT OF DESITIN.

1 mom found this helpful
Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

B.D.

answers from Dallas on

We've had a ton of experience with this. I recommend - Getting acidipholis (I know I spelled it wrong but it's the good bacteria) to mix in your baby's bottles. It helps with the diaper rash and helps establish the good bacteria back in their body. You can get it from your pharmacy or a vitamin store. I got capsules from the pharmacy and opened them up and dumped the contents in the bottles.

Also, triple paste, while very expensive, is the best diaper rash cream out there for a very bad diaper rash. It's super super thick, but it provides immediate relief and helps the rash heal faster. Good luck!

OH and by the way - there is an antibiotic out there that is less harsh on the stomach and does NOT cause diarrhea. It is more expensive but your doctor can prescribe it. It was $35 with my insurance but it did NOT cause my son to have a bad diaper rash like every other antibiotic we've been on. It was worth the money to me just for that!

1 mom found this helpful
For Updates and Special Promotions
Follow Us

Related Questions

Related Searches